Articles  |   May 2018
ACE Question
Article Information
Education / CPD / Articles
Articles   |   May 2018
ACE Question
ASA Monitor 5 2018, Vol.82, 39.
ASA Monitor 5 2018, Vol.82, 39.
Which statement about the clinical presentation of heparin-induced thrombocytopenia (HIT) is most likely true?
Heparin-induced thrombocytopenia (HIT) is caused by antibody-mediated platelet aggregation after exposure to heparin. Heparin is known to cause the expression of several different glycoproteins on the platelet surface, including platelet factor 4 (PF4). It also causes release of PF4 from vascular endothelium. The heparin-PF4 complex forms the antigen responsible for the immune response. Antibodies bind to this complex on the platelet surface and activate the platelet via the Fcy II receptor. Aggregation of activated platelets follows. Severe and even fatal vascular thrombosis can occur. This is termed heparin-induced thrombocytopenia with thrombosis (HITT).
First Page Preview
First page PDF preview
First page PDF preview ×
View Large
0 Comments
Submit a Comment
Submit A Comment

Contributors must reveal any conflict of interest. Comments are moderated.

Name
Affiliation & Institution
I have a potential conflict of interest
Comment Title
Comment


This feature is available to Subscribers Only
ASA Member Login or Create an Account ×